Q: Meds & Sexuality
I am taking 100 mg of Wellbutien, 600mg of Triliptal, and 600mg of
Lithium. I am having a lot of trouble being sexually interested in
my partner and if I get interested the desire goes away after about 12 minutes.
I have never orgasmed in my life I am 21 years old, can you give me so direction
to talk to my doctor about. Please.
Dear Melinda --
If we knew for sure that you had successfully had an orgasm before you went on
these medications it would be a little easier to say for sure that one of
them is the culprit; but as one of my doc' friends says, "medications are
guilty until proven innocent". So, if you were getting pretty
satisfactory symptom control from this mix, you and your doctor could talk about
how much risk you're willing to take at this point of seeing symptoms return, in
order to try to find out which medication might be inhibiting your sexual desire
and satisfaction. If you're not getting good symptom control even now,
then usually I make that the first priority and we go hunting for the cause of
undesirable side effects later (not too much later, though, sometimes; it's
pretty much up to the patient to decide how much risk she/he wants to take and
Wellbutrin has actually been used as an
"antidote" of sorts to the
inhibition-of-sexual-desire-and-satisfaction problems we commonly see with
serotonergic antidepressants like Prozac. Obviously you're not taking one
of those; but the point is that Wellbutrin is in this sense not an obvious
culprit. That leaves Trileptal and lithium. Trileptal has not been
too bad as a cause of decreased sexual function, and your dose is pretty low;
but again, guilty until proven innocent -- as long as you're willing to take the
risk of trying to find out, and please, again, only under your doc's
How about lithium? Here are two articles that
studied this (I'm sure there are more out there but these seem to potentially be
is not perfect, there are other medications mixed in for a lot of the patients;
more recent and direct. They both indicate that lithium is not a major
culprit, but possible.
Now maybe you can see why we have to wonder about your
sexuality prior to the medications: none of these is a known major
problem, and you'll take risks to determine which if any is causing this
problem. Maybe the symptoms you've been trying to treat might still be a
problem to some degree and they are having an impact on sexual function
(depression; irritability for example).
So, go slow, be cautious, and ask your doctor to help
you figure this out. It's great that you're asking, and not just accepting
the problem, which has been the norm on things like this for a long time.
Good luck with all that.
Published February, 2003